Alert archive / Michigan / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 161, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 9, 2004, 8:29 PM EDT for Allegan County, Van Buren County, Michigan. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2004, 8:29 PM EDT (00:29 UTC)
- Expired
- Aug 9, 2004, 9:15 PM EDT
- In force
- 46 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
Counties Allegan County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 51 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 8:35 PM EDT | TSTM WND DMG | 5 N Gobles, MI | SEVERAL TREES DOWN. SINGLE TREE ON CAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 9, 7:50 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 0.5 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 102 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 1368 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGRR 100029
SVRGRR
MIC005-159-100115-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
829 PM EDT MON AUG 9 2004
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ALLEGAN COUNTY IN SOUTHWEST MICHIGAN
VAN BUREN COUNTY IN SOUTHWEST MICHIGAN
* UNTIL 915 PM EDT
* AT 829 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 9 MILES SOUTH OF
ALLEGAN...AND MOVING EAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
OTSEGO AROUND 840 PM EDT
PLAINWELL AROUND 845 PM EDT
MARTIN AROUND 850 PM EDT
LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
LAT...LON 4266 8558 4248 8557 4245 8559 4243 8563
4243 8577 4242 8578 4236 8578 4231 8592
4240 8595 4246 8600
$$
93 MEADEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 4:15 PM EDT, 4 hours 14 minutes earlier.
Area forecast discussion, Aug 9, 4:15 PM EDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 415 PM EDT MON AUG 9 2004 .SHORT TERM... THE FIRST SHORTWAVE OVER NORTHEAST MINNESOTA IS SHOWN BY THE MODELS TO PULL INTO NORTHERN LOWER MICHIGAN ON TUESDAY. THIS SYSTEM WILL SWING A COLD FRONT THROUGH LOWER MICHIGAN THIS EVENING...TOUCHING OFF SOME SHOWER AND THUNDERSTORMS. WITH CAPE VALUES OVER 1500 J/KG2 AND A 50 KT MID LEVEL SPEED MAX ACCOMPANYING THE FRONT...SOME SEVERE WEATHER IS STILL POSSIBLE. THE FRONT HAS HAD A HARD TIME GENERATING SHOWERS...POSSIBLY THE RESULT OF LIMITED CONVERGENCE...PLUS THE MID LEVEL LAPSE RATE ARE NOT FAVORABLE. THE CONVERGENCE IS FORECAST TO STRENGTHEN AROUND 00Z PLUS MID LEVEL LAPSE RATES DO BECOME STEEPER. SO THERE IS STILL SOME SEVERE WEATHER POTENTIAL. COLD AIR ADVECTION STRENGTHENS BEHIND THE FRONT TONIGHT AND CONTINUES INTO TUESDAY. IN ADDITION SOME VORTICITY ADVECTION SHOWS UP FOR THE AFTERNOON...SO SOME SHOWERS ARE POSSIBLE. THETA E STILL DECREASES WITH HEIGHT...SO WILL LEAVE THE MENTION OF AN ISOLATED THUNDERSTORM IN THERE. THE COMBINATION OF WINDS AND COOLER AIR MOVING OVER LAKE MICHIGAN SHOULD GENERATE SOME HIGHER WAVES. WILL HAVE SMALL CRAFT ADVISORIES UP FOR THE ENTIRE LAKESHORE. ANOTHER SHORTWAVE ARRIVES FOR WEDNESDAY...AND THE AIRMASS IS EVEN COOLER. MANY LOCATIONS SHOULD STAY IN THE 60S FOR HIGHS. IF IT ENDS UP BEING WET THROUGH MUCH OF THE DAY...SOME PLACES MAY GET STUCK IN THE 50S. RIGHT NOW...WILL CONTINUE THE SCATTERED SHOWERS IN THE FORECAST...WITH HIGHS MAINLY IN THE 60S. && .LONG TERM... MID LVL TROUGH IS EXPECTED TO DEEPEN ACROSS THE GREAT LAKES REGION MID TO LATE WEEK...WITH HIGH AMPLITUDE RIDGING ACROSS INTERIOR WEST AND STRETCH NORTH THROUGH WESTERN CANADA. THIS WILL ALLOW A CONTINUED UNSETTLED WEATHER PATTERN THROUGH THE NORTHERN LATITUDES OF THE GREAT LAKES AND NORTHERN PLAINS THROUGH MID TO LATE WEEK. EXPECT COOL AIR TO CONTINUE TO SLIDE SOUTH FROM WESTERN ONTARIO AND THE CANADIAN PRAIRIES. GIVEN THE AMPLE AMOUNTS OF CLOUD COVER LATE WEEK...THICKNESS VALUES ON FRIDAY 1350 DECAMETERS...WE MAY BE SEEING HIGHS REMAINING IN THE LOWER 70S POSSIBLY THE UPPER 60S ACROSS NORTHERN SECTIONS OF OUR CWA. 1000-700MB RH PROFILE SUGGESTS PARTLY TO MOSTLY CLOUDY SKIES LATE WEEK...GIVING WAY TO PARTLY CLOUDY SKIES OVER THE WEEKEND. UPPER LEVEL TROUGH BEGINS TO RELAX EARLY ON THE WEEKEND...ALLOWING A RETURN TO NORMAL CONDITIONS. EXPECT FLOW TO REMAIN FROM THE WEST AT THE MID LVLS...WHICH WILL NOT ALLOW TEMPERATURES TO GET MUCH WARMER THAN AROUND 80 BY SUNDAY AND MONDAY. BY MONDAY THE ENSEMBLES SUGGEST A WEAK SHORTWAVE TO DEVELOP ACROSS THE CENTRAL PLAINS...AND POTENTIALLY PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS MONDAY AFTERNOON. FOR NOW WILL HOLD OFF ON MENTION OF PRECIP FOR MONDAY...AS MOISTURE SOURCE MAY BE OF CONCERN. && .GRR WATCHES/WARNINGS/ADVISORIES...NONE. && MJS BEACHLER
Hazardous weather outlook, Aug 9, 4:53 PM EDT, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 453 PM EDT MON AUG 9 2004 LMZ844>849-MIZ037-043-050-056-064-071-101000- ALLEGAN-MASON-MUSKEGON-OCEANA-OTTAWA-VAN BUREN- GRAND HAVEN TO WHITEHALL MI-HOLLAND TO GRAND HAVEN MI- PENTWATER TO MANISTEE, MI-SOUTH HAVEN TO HOLLAND MI- ST JOSEPH TO SOUTH HAVEN MI-WHITEHALL TO PENTWATER MI- 453 PM EDT MON AUG 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS THE POTENTIAL FOR SEVERE THUNDERSTORMS THIS EVENING ACROSS ALL OF SOUTHWEST LOWER MICHIGAN. SCATTERED THUNDERSTORMS ARE FORECASTED TO FORM ALONG AND AHEAD OF A COLD FRONT LOCATED IN EASTERN WISCONSIN. THIS FRONT WILL PUSH EAST OF THE LANSING AREA BY MIDNIGHT. SOME OF THESE STORMS COULD BECOME SEVERE. THE PRIMARY THREAT FROM THESE STORMS WILL BE DAMAGING WINDS IN EXCESS OF 60 MPH. IN ADDITION...THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HAIL TO ONE INCH IN DIAMETER AS WELL AS TORRENTIAL DOWNPOURS. AN ISOLATED TORNADO IS ALSO POSSIBLE. THE STORMS WILL MOVE EAST AT 30 MPH. WAVES OF 3 TO 5 FEET IN THE NEARSHORE WATERS FROM NEW BUFFALO TO MANISTEE WILL RESULT IN HAZARDOUS CONDITIONS FOR SMALL CRAFT THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY BREEZY CONDITIONS BEHIND A SEASONABLY STRONG COLD FRONT WILL BUILD WAVES TO 4 TO 7 FEET ACROSS THE NEARSHORE WATERS FROM NEW BUFFALO TO MANISTEE ON TUESDAY AND TUESDAY NIGHT. GIVEN THE PRIMARILY WESTERLY COMPONENT OF THE WIND AND THE HEIGHT OF THE WAVES RIP CURRENTS WILL BE POSSIBLE AT AREA BEACHES ON TUESDAY AND TUESDAY NIGHT. THERE WILL BE THE CHANCE FOR SHOWERS AND THUNDERSTORMS TUESDAY THROUGH FRIDAY...PARTICULARLY DURING THE AFTERNOON AND EARLY EVENING HOURS EACH DAY...AS A STRONG UPPER TROUGH SETTLES IN OVER THE GREAT LAKES REGION. TEMPERATURES WILL BE COOLER THAN NORMAL TUESDAY THROUGH FRIDAY AS A COOL CANADIAN AIRMASS DROPS INTO THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING. MIZ038>040-044>046-051-052-057>059-065>067-072>074-101000- BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-ISABELLA- JACKSON-KALAMAZOO-KENT-LAKE-MECOSTA-MONTCALM-NEWAYGO-OSCEOLA- 453 PM EDT MON AUG 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS EVENING AND TONIGHT THERE IS THE POTENTIAL FOR SEVERE THUNDERSTORMS THIS EVENING ACROSS ALL OF SOUTHWEST LOWER MICHIGAN. SCATTERED THUNDERSTORMS ARE FORECASTED TO FORM ALONG AND AHEAD OF A COLD FRONT LOCATED IN EASTERN WISCONSIN. THIS FRONT WILL PUSH EAST OF THE LANSING AREA BY MIDNIGHT. SOME OF THESE STORMS COULD BECOME SEVERE. THE PRIMARY THREAT FROM THESE STORMS WILL BE DAMAGING WINDS IN EXCESS OF 60 MPH. IN ADDITION...THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HAIL TO ONE INCH IN DIAMETER AS WELL AS TORRENTIAL DOWNPOURS. AN ISOLATED TORNADO IS ALSO POSSIBLE. THE STORMS WILL MOVE EAST AT 30 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE THE CHANCE FOR SHOWERS AND THUNDERSTORMS TUESDAY THROUGH FRIDAY...PARTICULARLY DURING THE AFTERNOON AND EARLY EVENING HOURS EACH DAY...AS A STRONG UPPER TROUGH SETTLES IN OVER THE GREAT LAKES REGION. TEMPERATURES WILL BE COOLER THAN NORMAL TUESDAY THROUGH FRIDAY AS A COOL CANADIAN AIRMASS DROPS INTO THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING. MJS
In the hours before
Special weather statement, Aug 9, 8:16 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
816 PM EDT MON AUG 9 2004
MIZ037>040-043>046-050>052-056>059-064>067-071>074-100500-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
816 PM EDT MON AUG 9 2004
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 100 AM EDT TUESDAY MORNING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES
IN WEST CENTRAL MICHIGAN
MASON...LAKE...OCEANA...NEWAYGO AND MUSKEGON
IN CENTRAL MICHIGAN
OSCEOLA...CLARE...ISABELLA...MECOSTA...MONTCALM AND GRATIOT
IN SOUTHWEST MICHIGAN
KENT...ALLEGAN...BARRY...KALAMAZOO...VAN BUREN AND OTTAWA
IN SOUTH CENTRAL MICHIGAN
IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
MEADEThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 8:06 PM EDT | Severe Thunderstorm Warning | GRR | Kent | 54 min |
| Aug 9, 8:23 PM EDT | Severe Thunderstorm Warning | GRR | Montcalm | 52 min |
| Aug 9, 9:08 PM EDT | Severe Thunderstorm Warning | GRR | Gratiot | 52 min |
| Aug 9, 9:41 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 49 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.